Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 6:19 PM CDT for Kittson County, Minnesota; Pembina County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 6:19 PM CDT (23:19 UTC)
- Expired
- Jul 8, 2019, 7:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:25 PM CDT | TSTM WND DMG | Hamilton, ND | SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WUUS53 KFGF 082319
SVRFGF
MNC069-NDC067-090015-
/O.NEW.KFGF.SV.W.0096.190708T2319Z-190709T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
619 PM CDT Mon Jul 8 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Kittson County in northwestern Minnesota...
Eastern Pembina County in northeastern North Dakota...
* Until 715 PM CDT.
* At 619 PM CDT, a severe thunderstorm was located over Hamilton, or
28 miles north of Grafton, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Joliette around 640 PM CDT.
St. Vincent around 645 PM CDT.
Humboldt around 700 PM CDT.
Northcote around 705 PM CDT.
Orleans and Lancaster around 715 PM CDT.
This includes Interstate 29 between mile markers 191 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4864 9666 4862 9755 4896 9766 4900 9736
4900 9672
TIME...MOT...LOC 2319Z 256DEG 23KT 4882 9744
HAIL...<.75IN
WIND...60MPH
$$
Knutsvig3 follow-up statements
936
WWUS53 KFGF 082347
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
647 PM CDT Mon Jul 8 2019
NDC067-082356-
/O.CAN.KFGF.SV.W.0096.000000T0000Z-190709T0015Z/
Pembina ND-
647 PM CDT Mon Jul 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PEMBINA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4900 9672 4864 9666 4863 9709 4867 9710
4868 9710 4868 9709 4870 9711 4871 9711
4872 9712 4900 9722
TIME...MOT...LOC 2346Z 259DEG 26KT 4882 9702
$$
MNC069-090015-
/O.CON.KFGF.SV.W.0096.000000T0000Z-190709T0015Z/
Kittson MN-
647 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN KITTSON COUNTY...
At 646 PM CDT, a severe thunderstorm was located over Northcote, or
32 miles northeast of Grafton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Hallock and Orleans around 655 PM CDT.
Lancaster around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9672 4864 9666 4863 9709 4867 9710
4868 9710 4868 9709 4870 9711 4871 9711
4872 9712 4900 9722
TIME...MOT...LOC 2346Z 259DEG 26KT 4882 9702
HAIL...<.75IN
WIND...60MPH
$$
Knutsvig630
WWUS53 KFGF 090005
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
705 PM CDT Mon Jul 8 2019
MNC069-090015-
/O.CON.KFGF.SV.W.0096.000000T0000Z-190709T0015Z/
Kittson MN-
705 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL KITTSON COUNTY...
At 705 PM CDT, a severe thunderstorm was located near Kennedy, or 33
miles northeast of Grafton, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Kittson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9672 4864 9666 4863 9709 4867 9710
4868 9710 4868 9709 4870 9711 4871 9711
4872 9712 4884 9697 4900 9686
TIME...MOT...LOC 0005Z 267DEG 24KT 4871 9682
HAIL...<.75IN
WIND...60MPH
$$
Knutsvig537
WWUS53 KFGF 090015
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
715 PM CDT Mon Jul 8 2019
MNC069-090025-
/O.EXP.KFGF.SV.W.0096.000000T0000Z-190709T0015Z/
Kittson MN-
715 PM CDT Mon Jul 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KITTSON COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Minnesota...and northeastern North Dakota.
LAT...LON 4900 9672 4864 9666 4863 9709 4867 9710
4868 9710 4868 9709 4870 9711 4871 9711
4872 9712 4884 9697 4900 9686
TIME...MOT...LOC 0015Z 256DEG 23KT 4872 9673
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:10 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 8, 6:10 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
610 PM CDT Mon Jul 8 2019
.UPDATE...
Issued at 610 PM CDT Mon Jul 8 2019
Adjustments made to account for current thunderstorm
coverage/timing, which is in line (generally) with HREF and
consensus of CAMs as broken thunderstorm clusters (some showing
linear properties on smaller scale) are beginning to expand and
shift east/southeast. Environment is still highlighted by very
moist/buoyant air mass with borderline shear values ("best" shear
in our west). Severe threat associated with clusters will
continue mainly wind within organized segments (isolated hail
threat) and with instability axis ahead of these clusters
extending further south and east decision was made after
coordination to expand watch in ND and into far northwest MN.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019
High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
014>016-024-026-054.
MN...None.
&&
UPDATE...DJR
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TGHazardous weather outlook, Jul 8, 10:35 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 5:11 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Mon Jul 8 2019
NDZ007-008-082300-
Pembina ND-Cavalier ND-
511 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAVALIER AND NORTHWESTERN
PEMBINA COUNTIES UNTIL 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langdon, moving northeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Langdon, Walhalla, Osnabrock, Mountain, Nekoma, Olga and Concrete.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4900 9781 4872 9772 4854 9838 4854 9839
4885 9843 4900 9802
TIME...MOT...LOC 2211Z 246DEG 30KT 4877 9826
LeeLocal storm report, Jul 8, 5:17 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST LANGDON 48.76N 98.37W
07/08/2019 M54 MPH CAVALIER ND AWOS
REPORT FROM LANGDON AWOS AT THE LANGDON AIRPORT.
&&
KNUTSVIGLocal storm report, Jul 8, 5:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
521 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND GST 1 E LANGDON 48.76N 98.35W
07/08/2019 M63 MPH Cavalier ND MESONET
NDAWN SENSOR - 10 M WIND.
&&
KNUTSVIGSpecial weather statement, Jul 8, 5:30 PM CDT, 49 minutes before
Special Weather Statement National Weather Service Grand Forks ND 530 PM CDT Mon Jul 8 2019 MNZ004-005-082300- Kittson MN-Roseau MN- 530 PM CDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND NORTHWESTERN ROSEAU COUNTIES UNTIL 600 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near Lancaster, or 42 miles west of Roseau, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lancaster and Caribou. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4876 9665 4885 9686 4900 9668 4900 9623 TIME...MOT...LOC 2230Z 226DEG 27KT 4887 9669 Lee
Special weather statement, Jul 8, 5:39 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
539 PM CDT Mon Jul 8 2019
NDZ014-024-082345-
Eddy ND-Benson ND-
539 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON AND EDDY
COUNTIES UNTIL 645 PM CDT...
At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheyenne to Melville. Movement was east at
45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sheyenne, Warwick, Hamar and Brantford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4787 9853 4767 9852 4767 9851 4759 9851
4759 9911 4785 9913
TIME...MOT...LOC 2238Z 261DEG 39KT 4784 9901 4731 9901
LeeSpecial weather statement, Jul 8, 6:15 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
615 PM CDT Mon Jul 8 2019
NDZ024-026>029-090015-
Griggs ND-Nelson ND-Eddy ND-Steele ND-Grand Forks ND-
615 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NELSON...NORTHERN GRIGGS...NORTHWESTERN STEELE AND EASTERN EDDY
COUNTIES UNTIL 715 PM CDT...
At 615 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tolna to near Red Willow Lake to near
Glenfield. Movement was east at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Larimore, Cooperstown, Northwood, Golden Lake, Finley, McVille and
Aneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4785 9853 4788 9852 4810 9774 4780 9751
4749 9767 4738 9850 4759 9850 4759 9854
4761 9853 4785 9865
TIME...MOT...LOC 2315Z 254DEG 39KT 4781 9850 4764 9842 4745 9851
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:44 AM CDT | Special Weather Statement | FGF | Polk | 31 min |
| Jul 8, 5:25 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 35 min |
| Jul 8, 5:30 PM CDT | Special Weather Statement | FGF | Kittson | 30 min |
| Jul 8, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 33 min |
| Jul 8, 2:41 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 34 min |
| Jul 8, 2:53 PM CDT | Flash Flood Watch | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 5 hr |
| Jul 8, 3:09 PM CDT | Special Weather Statement | FGF | Towner | 51 min |
| Jul 8, 3:13 PM CDT | Special Weather Statement | FGF | Cavalier | 62 min |
| Jul 8, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 53 min |
| Jul 8, 4:04 PM CDT | Areal Flood Advisory | FGF | Towner | 4 hr |
| Jul 8, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 53 min |
| Jul 8, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jul 8, 4:22 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 38 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Towner | 5 hr |
| Jul 8, 5:11 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Jul 8, 5:39 PM CDT | Special Weather Statement | FGF | Eddy | 66 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 49 min |
| Jul 8, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 56 min |
| Jul 8, 6:15 PM CDT | Special Weather Statement | FGF | Griggs, Nelson | 60 min |
| Jul 8, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.